Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 84, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 13, 2016, 1:21 PM CDT for Mahaska County, Marion County, Iowa. It was in force for 28 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2016, 1:21 PM CDT (18:21 UTC)
- Expired
- Jul 13, 2016, 1:49 PM CDT
- In force
- 28 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Mahaska County, IA, Marion County, IA
The radar
The Des Moines radar (KDMX), 107 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 1:28 PM CDT | TSTM WND DMG | Oskaloosa, IA | TREE DAMAGE WIDESPREAD ACROSS TOWN, MOSTLY BRANCHES AND LIMBS BROKEN OFF. NUMEROUS AREAS WITHOUT POWER. RELAYED BY MAHASKA COUNTY EMERGENCY MANAGEMENT. TIME ESTIMATED FROM RADAR. |
| Jul 13, 1:29 PM CDT | TSTM WND DMG | Oskaloosa, IA | TREES DOWN. TIME ESTIMATED. |
| Jul 13, 1:31 PM CDT | TSTM WND DMG | 1 N Oskaloosa, IA | SEMI BLOWN OVER ON GLENDALE RD. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 11:14 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 6.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 834 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 940 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 0.4
The text
As transmitted.
998
WUUS53 KDMX 131821
SVRDMX
IAC123-125-131900-
/O.NEW.KDMX.SV.W.0084.160713T1821Z-160713T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
121 PM CDT WED JUL 13 2016
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN MARION COUNTY IN SOUTH CENTRAL IOWA...
MAHASKA COUNTY IN SOUTH CENTRAL IOWA...
* UNTIL 200 PM CDT
* AT 121 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF OSKALOOSA...MOVING EAST AT 55 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
OSKALOOSA...PELLA...EDDYVILLE...FREMONT...BEACON...UNIVERSITY
PARK...BUSSEY...ROSE HILL...LEIGHTON...KEOMAH VILLAGE...LAKE KEOMAH
STATE PARK AND OSKALOOSA MUNICIPAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
&&
LAT...LON 4116 9251 4119 9295 4142 9287 4141 9241
4116 9241
TIME...MOT...LOC 1821Z 280DEG 46KT 4124 9278
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
CURTIS2 follow-up statements
540
WWUS53 KDMX 131829
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
129 PM CDT WED JUL 13 2016
IAC125-131839-
/O.CAN.KDMX.SV.W.0084.000000T0000Z-160713T1900Z/
MARION IA-
129 PM CDT WED JUL 13 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARION COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT FOR
SOUTH CENTRAL AND SOUTHEASTERN IOWA.
LAT...LON 4118 9281 4142 9279 4141 9241 4116 9241
4116 9251
TIME...MOT...LOC 1829Z 269DEG 61KT 4130 9262
$$
IAC123-131900-
/O.CON.KDMX.SV.W.0084.000000T0000Z-160713T1900Z/
MAHASKA IA-
129 PM CDT WED JUL 13 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR MAHASKA COUNTY...
AT 129 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER OSKALOOSA...
MOVING EAST AT 70 MPH.
HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS...AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
OSKALOOSA...EDDYVILLE...FREMONT...BEACON...UNIVERSITY PARK...ROSE
HILL...LEIGHTON...KEOMAH VILLAGE...LAKE KEOMAH STATE PARK AND
OSKALOOSA MUNICIPAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4118 9281 4142 9279 4141 9241 4116 9241
4116 9251
TIME...MOT...LOC 1829Z 269DEG 61KT 4130 9262
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...70MPH
$$
CURTIS137
WWUS53 KDMX 131849
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
149 PM CDT WED JUL 13 2016
IAC123-131859-
/O.CAN.KDMX.SV.W.0084.000000T0000Z-160713T1900Z/
MAHASKA IA-
149 PM CDT WED JUL 13 2016
...THE SEVERE THUNDERSTORM WARNING FOR MAHASKA COUNTY IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
MOVED OUT OF THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN
CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT FOR
SOUTH CENTRAL AND SOUTHEASTERN IOWA.
LAT...LON 4118 9281 4142 9279 4141 9241 4116 9241
4116 9251
TIME...MOT...LOC 1848Z 280DEG 46KT 4125 9229
$$
CURTISWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 6:42 AM CDT, 6 hours 39 minutes earlier.
Area forecast discussion, Jul 13, 6:42 AM CDT, 6 hours 39 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 642 AM CDT Wed Jul 13 2016 .SHORT TERM.../Today/ Issued at 324 AM CDT Wed Jul 13 2016 Thunderstorm chances and severe weather potential are the challenges for today. Thunderstorms are over far Southeast Iowa and into Missouri and while this activity may clip the far southeast, it will settle southeast of the area. Additional Thunderstorms are currently ongoing over Northwest Kansas and into Central Nebraska near the left exit region of the low level jet. This area of storms may reach Southwest Iowa early this morning. A third area of storms is expected to ignite toward sunrise over the Siouxland in a region of strong theta-e advection and move into the northwest forecast area this morning. Some uncertainty regarding the evolution of storms from there. Storm motions with the northwest activity would be east northeast and could push the activity mainly into Minnesota. Also possible that the morning storms will move into an area of increasing instability over Central and Southern with diurnal heating and become rooted and surface based. Cloud cover is an uncertainty though with blow off cirrus from the western storms and mid level clouds over Southern Iowa. Instability may be realized if clouds linger and impact high temperatures and the cap above 850 mb holds. Increasing 0-3 km theta-e differences near 35 K over the southern half of the state is a strong signal for cold pool development and is in a region of the highest DCAPE values over 1000 J/KG. Certainly damaging winds will be a threat with storms by late morning and into the afternoon. In addition, should high temperatures in the mid to upper 80s be realized today, large and fat CAPE values through the -10C to -30C layer will provide plenty of vertical acceleration for strong updrafts to support large hail and potential for few occurrences of golf ball sized hail or larger. The tornado and QLCS tornado parameters look weak to marginal with a lack of 0-1 km helicity and lower than optimal 0-3 km shear. Therefore any tornado potential will likely be limited to strong updraft induced vertical stretching of localized vorticity that may be tied to outflow boundaries. .LONG TERM.../Tonight through Tuesday/ Issued at 324 AM CDT Wed Jul 13 2016 The focus of the extended forecast remains on chances for thunderstorms this week followed by above normal temperatures next week. Strong to severe thunderstorms will taper from Northwest to Southeast across Iowa this evening. Thunderstorm intensity will wane during the evening hours with the loss of day time heating, thunderstorms propagating away from upper level support and the loss of cold pool shear balance. On Thursday, cooler and drier air will move into the Midwest with a surface high building over Iowa. Highs will be in the 80s with lows in the 60s. Friday is looking like another comfortable day with similar temperatures. A weak shortwave moving through Northwest flow aloft could bring a few showers and thunderstorms across the the Western half of the state. Surface high pressure builds east with Southerly return flow developing over the weekend. Models continuing to show a series of shortwaves moving overhead bringing additional chances for precipitation. Forecast models prog the strongest shortwave moving through Saturday Night and Sunday producing the best chance for precipitation. The heat returns next week with 500mb ridge building into the Plains and Midwest. A leeside surface trough will deepen with Southwest flow developing from the Plains to the Corn Belt. Upon coordination with neighboring offices, have raised temperatures and removed mention of precipitation chances for next week. If model trends continue, will likely need to raise temperatures even further. && .AVIATION.../For the 12Z TAFS through 12Z Thursday morning/ Issued at 642 AM CDT Wed Jul 13 2016 Thunderstorm potential is the primary aviation concern this period. Thunderstorms will be possible through much of today. Strong and gusty winds may occur with the storms. Localized fog this morning will diminish quickly. Southerly winds will become more westerly with frontal passage later today. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Donavon LONG TERM...Angle AVIATION...Donavon
Hazardous weather outlook, Jul 13, 4:05 AM CDT, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 405 AM CDT WED JUL 13 2016 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-140915- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 405 AM CDT WED JUL 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TODAY AND THIS EVENING. DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE. LOCALLY HEAVY RAINFALL WILL OCCUR NEAR THE STRONGEST THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ADDITIONAL THUNDERSTORMS ARE POSSIBLE FRIDAY AND THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Jul 13, 12:57 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1257 PM CDT WED JUL 13 2016 IAZ061-062-074-075-131900- JASPER IA-MAHASKA IA-MARION IA-POWESHIEK IA- 1257 PM CDT WED JUL 13 2016 ...STRONG STORMS WITH GUSTY WINDS AND SMALL HAIL... AT 1255 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF PELLA...MOVING EAST AT 30 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MONTEZUMA...NEW SHARON...SULLY...LYNNVILLE AND SEARSBORO. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT FOR SOUTH CENTRAL AND CENTRAL IOWA. LAT...LON 4136 9253 4146 9300 4163 9295 4157 9248 TIME...MOT...LOC 1755Z 281DEG 25KT 4153 9286 CURTIS
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 9:01 AM CDT | Severe Thunderstorm Warning | DMX | Sac | 44 min |
| Jul 13, 12:57 PM CDT | Special Weather Statement | DMX | Mahaska | 63 min |
| Jul 13, 5:17 PM CDT | Special Weather Statement | DMX | Guthrie | 28 min |
| Jul 13, 5:41 PM CDT | Special Weather Statement | DMX | Guthrie | 34 min |
| Jul 13, 5:51 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Guthrie, Madison | 39 min |
| Jul 13, 6:29 PM CDT | Special Weather Statement | DMX | Madison | 31 min |
| Jul 13, 6:57 PM CDT | Special Weather Statement | DMX | Madison | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.